Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 45, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 24, 2023, 10:35 AM EDT for Dare County, North Carolina. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2023, 10:35 AM EDT (14:35 UTC)
- Expired
- Aug 24, 2023, 8:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 2.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
317 WHUS42 KMHX 241435 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1035 AM EDT Thu Aug 24 2023 NCZ203-205-250000- /O.NEW.KMHX.BH.S.0045.230824T1435Z-230825T0000Z/ Northern Outer Banks-Hatteras Island- 1035 AM EDT Thu Aug 24 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
1 follow-up statement
210 WHUS42 KMHX 250014 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 814 PM EDT Thu Aug 24 2023 NCZ203-205-251215- /O.EXP.KMHX.BH.S.0045.000000T0000Z-230825T0000Z/ /O.NEW.KMHX.BH.S.0046.230825T1200Z-230826T0000Z/ Northern Outer Banks-Hatteras Island- 814 PM EDT Thu Aug 24 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH FRIDAY EVENING... ...BEACH HAZARDS STATEMENT HAS EXPIRED... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT Friday through Friday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 8:10 AM/9:15 PM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 24, 6:16 AM EDT, 4 hours 19 minutes earlier.
Area forecast discussion, Aug 24, 6:16 AM EDT, 4 hours 19 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 616 AM EDT Thu Aug 24 2023 .SYNOPSIS... Cooler high pressure builds in from the north today. Then, high pressure shifts offshore with troughing forming over the lee of the Appalachians through most of the weekend. A cold front will move into the region Sunday or early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 615 AM Thu...Though surface high pressure will continue to ridge into eastern NC while moving offshore through tonight, we may have to dodge a few isolated showers/thunderstorms early this morning, then again late today into tonight. Though conditions overall remain unfavorable for organized/widespread precipitation due to upper ridging, convection currently firing around the periphery of the large central US upper ridge well to our northwest will make a run for NC at times during the next 36 hours. Expect most of this activity to dissipate before making it to our region, however, the high res models indicate that a stray shower or storm will be possible, especially across the northern tier. Will keep the forecast dry for now and continue to monitor with subsequent forecasts possibly adding a very low (20%) chance PoP to the forecast. With the flow forecast to become southeast later this afternoon and decent insolation through mainly high clouds, would expect temps inland to reach around 90 with mid 80s beaches. && .SHORT TERM /FRIDAY THROUGH 6 AM FRIDAY/... As of 200 AM Wed...High pressure will begin to shift well eastward overnight. Convection developing along the outer reaches of the upper ridge to our north again will race south with an isolated shower or storm possibly impacting the Albemarle-Pamlico Peninsula and Outer Banks late tonight. Will continue to keep the forecast dry siding with a majority of guidance but this trend will need to be monitored. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 3:30 AM Thursday... Friday...The upper levels feature high pressure over the central CONUS and a low over southern Ontario. At the surface, a trough will move east across NC and a low will form near the VA/NC border. This could be enough forcing to support a few showers and thunderstorms in the northeastern half of the FA late Friday. SPC has this area under a Marginal Risk with the main hazard of concern being strong to severe wind gusts. The CAMs that are showing convection are supporting a scenario of scattered storms moving SE across the FA around midnight. MUCAPE is ample given daytime heating up to the upper 90s and Tds in the 70s. With 2"+ PWATs, a wet microburst could be possible. In addition to the marginal severe risk, Friday also presents the possibility of reaching Heat Advisory criteria with heat indices of 100-105. Saturday...Saturday will be similar to Friday in many ways: chance PoPs, a marginal severe threat, and the potential for a Heat Advisory. A surface low in the NE CONUS will drag a cold front eastward across NC and be the forcing mechanism to support showers and thunderstorms later Saturday. Highs will once again be in the upper 90s with Tds in the 70s. A Heat Advisory is likely given heat indices of 105+. Sunday - Wednesday...The cold front will have a slow exit out of the FA and support more showers and thunderstorms through the rest of the weekend and into the beginning of next week. It looks to be stalled near the NC/SC border by Monday morning and lift back north Tuesday. Another cold front passing late Wednesday will support yet another chance of showers and thunderstorms. Chance PoPs across the FA with slightly higher chances hugging the coast. Highs through this period will be in the upper 80s/low 90s with Tds in the 70s. && .AVIATION /10Z THURSDAY THROUGH MONDAY/... SHORT TERM /through Tonight/... As of 615 AM Thu...High confidence in VFR conditions through the period. Typical high based diurnal cu will develop by this afternoon under a canopy of high Cirrus clouds then dissipate quickly around sunset this evening. Though winds are currently light under clear skies, the overall airmass appears too dry to support any mentionable fog risk early this morning. Could see some fog development early Fri AM with higher dewpoints expected in southerly flow but not seeing much of a signal yet in the guidance. LONG TERM /Friday through Monday/... As of 3:30 AM Thursday...Prevailing VFR through the period. However, several chances of sub-VFR conditions are possible given the high frequency of Chance PoPs in the forecast through Monday. Winds will generally be 5-10 kt with gusts near 15 kt. && .MARINE... SHORT TERM /through Tonight/... As of 615 AM Thu...The SCA has been discontinued for the central waters early this morning as seas have subsided to 3-5 ft. The breezy NE winds have significantly diminished during the past couple of hours with the flow forecast to be 5-15 kt through tonight. NE winds this morning become SE this afternoon, then S tonight as high pressure moves offshore. Choppy 4-6 ft seas over the central waters early this morning will subside to 3-5 ft this afternoon and to 2-4 ft over the northern and central waters. Seas tonight will be 2-4 ft across all of the waters. LONG TERM /Friday through Monday/... As of 3:30 AM Thursday...Conditions will likely remain sub-SCA through most of the period. Friday-Saturday will have SW 10-20 kt winds with 3-4 ft seas. Winds start to back on Sunday and will be ESE around 10 kt with 3-5 ft seas in the northern and central waters. Monday will be the next chance for a SCA as seas build to 6 ft across all coastal waters by the end of the day due to distant Tropical Storm Franklin. Winds will be around 10 kts out of the ESE. An enhanced rip current threat is expected by the end of the weekend through at least mid week due to the swell caused by Franklin. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...JME SHORT TERM...JME LONG TERM...OJC AVIATION...JME/OJC MARINE...JME/OJC
Hazardous weather outlook, Aug 24, 5:06 AM EDT, 5 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 506 AM EDT Thu Aug 24 2023 NCZ029-044>047-079>081-090>092-094-193>196-198-199-204-250915- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow-Ocracoke Island- 506 AM EDT Thu Aug 24 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values between 100 and 105 degrees are expected Friday afternoon and around 105 degrees on Saturday afternoon. Anyone who must be outdoors should take frequent breaks and stay hydrated. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-205-250915- Northern Outer Banks-Hatteras Island- 506 AM EDT Thu Aug 24 2023 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values between 100 and 105 degrees are expected Friday afternoon and around 105 degrees on Saturday afternoon. Anyone who must be outdoors should take frequent breaks and stay hydrated. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.